The Chemotherapy Drugs That Cause Neuropathy

A List of Chemo Drugs That Cause Neuropathy

Woman with nerve pain in feet
Peter Dazeley/Photographer's Choice/Getty Images

Certain chemotherapy drugs may cause neuropathy, which frequently leads to a sensation of tingling, numbness, pain or weakness in your body.

Let's gain a better understanding of what chemo-induced neuropathy is and which chemo drugs are more likely to cause this uncomfortable side effect. 

What is Chemo-Induced Neuropathy?

Chemo-induced neuropathy is a kind of nerve damage. It may be temporary and gradually taper off after you complete treatment or continue for months after chemotherapy stops.

It consists of abnormal sensations, like numbness, tingling, or burning, that usually start in the feet and then move to the hands. The neuropathy tends to get worse as you undergo more chemo treatments. 

The neuropathy is usually called chemo-induced peripheral neuropathy, or CIPN, because it affects a person's peripheral nerves, the nerves outside of the brain and spinal cord. 

In addition to abnormal sensations, a person may experience problems with walking, muscle weakness, trouble swallowing, constipation, balance problems, or changes in their blood pressure. 

The precise cause of chemo-induced neuropathy is unknown. Sometimes it can be so severe that a person has to stop that taking that chemo drug or their dose needs to be reduced. 

More on Chemo-induced Neuropathy

The factors that affect whether or not you will develop chemo-induced neuropathy and how long it will last include:

  • Your other medical conditions that may cause neuropathy (diabetes or HIV)
  • Other drugs that you may take for existing conditions
  • Your age at treatment
  • If your family medical history includes neuropathy
  • Your genetic makeup
  • Your treatment regime included a combination of chemo drugs
  • The size of your drug dose
  • The total dose of chemo that you were given over time

Which Chemo Drugs Cause Neuropathy?

Not all chemo drugs used for breast cancer will cause peripheral neuropathy.

Here is a list of chemotherapy drugs known to cause neuropathy, according to the American Cancer Society. 

  • Platinum-based drugs: carboplatin (Paraplatin), cisplatin, oxaliplatin
  • Taxanes: paclitaxel (Taxol), paclitaxel nanoparticle albumin-bound (Abraxane), docetaxel (Taxotere), and cabazitaxel (Jevtana)
  • Epothilones, such as ixabepilone (Ixempra)
  • Plant alkaloids: vinblastine (Velban, Alkaban-AQ), vincristine (Oncovin, Vincasar PES, Vincrex), vinorelbine (Navelbine), and etoposide (Toposar, VePesid, Etopophos)
  • Thalidomide (Thalomid), lenalidomide (Revlimid), and pomalidomide (Pomalyst)
  • Bortezomib (Velcade) and carfilzomib (Kyprolis)
  • Eribulin (Halaven)

What Should I Do?

If you are struggling with chemo-induced peripheral neuropathy, ask your oncologist or your infusion nurses for help. There are some therapies that may ease your symptoms. Also, the dose of your chemo drug may need to be reduced. 


American Cancer Society. Peripheral Neuropathy Caused by Chemotherapy. Retrieved October 26th 2015. 

American Cancer Society. Peripheral Neuropathy Caused By Chemotherapy: How does CIPN start? Retrieved October 26th 2015. 

Seretny M et al. Incidence, prevalence, and predictors of chemotherapy-induced peripheral neuropathy: A systematic review and meta-analayis. Pain. 2014 Dec;155(12):2461-70.

Continue Reading